California, 2011

High Wind in California, December 5, 2011

December 5, 2011 · NWS LOX · 3 events in 3 counties and zones

On December 5th, the second strong Santa Ana wind event brought strong and gusty north to northeast winds to the mountains of Ventura and Los Angeles counties. Wind gusts between 58 and 79 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

On December 5th, the second strong Santa Ana wind event brought strong and gusty north to northeast winds to the mountains of Ventura and Los Angeles counties. Wind gusts between 58 and 79 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 5, 3:30 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 5, 3:30 AM PST, 3 hours 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PST MON DEC 5 2011

.SYNOPSIS...

GUSTY NORTHEAST WINDS ARE EXPECTED THROUGH TUESDAY AFTERNOON ACROSS
PORTIONS OF VENTURA AND LOS ANGELES COUNTIES. TEMPERATURES WILL
REMAIN BELOW SEASONAL NORMALS THROUGH THE WEEK WITH DRY
CONDITIONS...AND WIND SHELTERED LOCATIONS CAN EXPECT FROST AND
FREEZE CONDITIONS OVERNIGHT.

&&

.SHORT TERM (TODAY-WED)...
MODERATE WIND EVENT BEGINNING TO UNFOLD. MOUNTAIN WINDS HAVE JUST
BEGUN TO PICK UP AND A FEW GUSTS TO 50 MPH HAVE ALREADY BEEN
REPORTED. COLD AIR IS A LITTLE LATE IN ARRIVING AND PRESSURE
GRADIENTS ARE ALSO LAGGING THEIR FORECAST VALUES. SO IT LOOKS LIKE
THIS EVENT WILL LIKELY START AN HOUR OR TWO AFTER SUNRISE. 06Z RUN
WAS NOT THAT IMPRESSIVE AND THINK THIS IS GOING TO BE A MINIMAL
WARNING WITH GUSTS OF 60 MPH. IN FACT THE SANTA CLARITA VLY WILL
PROBABLY STRUGGLE TO REACH WARNING LEVELS. WIND ADVISORY GUSTS FROM
35 TO 45 MPH WILL ALSO DEVELOP ACROSS THE VTA AND LA COASTS...THE
VENTURA VALLEYS WITH THE EXCEPTION OF THE OJAI VALLEY...AND THE SAN
FERNANDO VLY. THE WINDS WILL BE STRONGEST THROUGH AND BELOW PASSES
AND CANYONS. THE WINDS WILL ABATE SOME IN THE AFTERNOON. THKNS FALL
FROM 552DM YDY AT 00Z TO 548DM THIS AFTERNOON AT 00Z. SO EVEN WITH
NON STOP SUNSHINE AND COMPRESSIONAL HEATING MAX TEMPS WILL ONLY
REACH INTO THE LOWER TO MID 60S OVER THE COASTS AND VLYS. THE
INTERIOR WILL BE EVEN COLDER.

BIG QUESTION TONIGHT IS IF THE WINDS WILL REDEVELOP. THE LATEST NAM
INDICATES THAT WHILE WINDS WILL INCREASE LATE IN THE PERIOD THEY
WILL BE SIGNIFICANTLY DIMINISHED FROM TODAYS SPEEDS. BASED ON HOW
THE WINDS COME UP THIS MORNING...THE DAY SHIFT MAY WELL HAVE END THE
WIND ADVISORIES AND WARNINGS EARLY. MIN TEMPS WILL BE THE NAME OF
THE GAME TONIGHT ESP IF THE WINDS ARE NOT AS STRONG AS FORECAST. THE
DRY AIR...CLEAR SKIES...AND COLD AIRMASS WILL ALLOW FOR RAPID
COOLING. IT IS LIKELY THAT COUPLE OF LOW TEMP RECORDS WILL BE SET.
QUITE A FEW WIND SHELTERED AREAS AWAY FROM THE IMMEDIATE COAST WILL
SEE AT OR SLIGHTLY BELOW FREEZING. BUT THE CENTRAL COAST...THE SANTA
YNEZ VLY...AND THE OJAI VALLEY WILL FACE THE SPECTER OF HARD FREEZE
WITH LOWS IN THE MID 20S POSSIBLE. A FREEZE WATCH IS NOW IN EFFECT
FOR THESE AREAS FOR TONIGHT.

TUESDAY WILL BE A REPEAT OF TODAY WITH JUST A LITTLE LESS WIND. MAX
TEMPS WILL LIKELY BE VERY SIMILAR TO TODAYS WITH MAY A DEGREE OR TWO
OF WARMING ACROSS THE INTERIOR.

LOW TEMPS WILL AGAIN BE THE MAIN CONCERN TUESDAY NIGHT. THERE WILL
BE LESS WINDS AND THIS WILL ALLOW FOR THE PREVIOUSLY WINDY AREAS TO
SEE MUCH COOLER TEMPS. BECAUSE OF THIS THERE WILL LIKELY BE MANY
MORE AREAS WITH SUB FREEZING TEMPS AND FURTHER ADVISORIES OR
WARNINGS MAY BE NEEDED. SINGLE DIGIT LOWS ARE POSSIBLE ACROSS THE
ANTELOPE VLY WHICH COULD CAUSE PROBLEMS WITH FREEZING PIPES.

NOT MUCH EXCITEMENT WEDNESDAY. MAX TEMPS WILL BE A COUPLE OF DEGREES
WARMER THAN TUESDAY AS THE COLD AIR MODIFIES AND THE SKIES WILL BE
SUNNY. THERE WILL BE A FEW PUFFS OF MORNING OFFSHORE WINDS BUT
NOTHING TO WRITE HOME ABOUT.

.LONG TERM (THU-SUN)...
BOTH THE EC AND THE GFS AGREES THAT THE LONG WAVE TROFING PATTERN
THAT A WEAK INSIDE SLIDER WILL MOVE THROUGH NV ON THURSDAY. RIGHT
NOW IT LOOKS SO WEAK THAT IT WILL NOT AFFECT THE WEATHER DOWN HERE
MUCH AT ALL. ON FRIDAY A LITTLE RIDGE POPS UP (MORE SO ON THE GFS
THE ECC IS SORT OF FLAT) THIS WITH THE WEAK OFFSHORE SFC WILL MAKE
FRIDAY THE WARMEST DAY OF THE NEXT WEEK. A LITTLE COOLER SATURDAY AS
THE RIDGE FLATTENS OUT AND THEN COOLER YET SUNDAY AS A LARGER TROF
SETS UP OVER THE WEST COAST.

IF ONE WERE TO BELIEVE THE DAY 8 FORECAST FROM THE EC IT WILL RAIN
NEXT MONDAY...BUT I WOULD NOT GET MY UMBRELLA OUT JUST YET.

&&

.AVIATION...

05/1135Z.

CLEAR SKIES ACROSS THE REGION THRU THE PERIOD. WIDESPREAD GUSTY NE
WINDS WILL AFFECT VTU COUNTY...THE MTNS AND VLYS OF L.A. COUNTY AND
CSTL SECTIONS OF L.A. COUNTY BELOW PASSES AND CANYONS FROM MALIBU TO
HOLLYWOOD TODAY THRU TUE. THE STRONGEST WINDS ARE EXPECTED FROM MID
MORNING THRU MID AFTERNOON TODAY. EXPECT SOME MDT TO STG UDDFS
ACROSS THESE AREAS TODAY...WITH SOME LOW LEVEL WIND SHEAR AT KBUR
AND KVNY THIS MORNING.

KLAX...HIGH CONFIDENCE IN CAVU TAF. EXPECT NE WINDS TO STAY BELOW 10
KNOTS FOR THE MOST PART TODAY. THERE IS A 20 PERCENT CHANCE THAT NE
WINDS COULD REACH OR EXCEED 10 KNOTS FOR A TWO OR THREE HOUR PERIOD
THRU 19Z.

KBUR...HIGH CONFIDENCE IN CAVU TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
FREEZE WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).

&&

PUBLIC...RORKE
AVIATION...BRUNO
SYNOPSIS...B

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 5, 6:30 AM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
630 AM PST MON DEC 5 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-061400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
630 AM PST MON DEC 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR MUCH OF LOS ANGELES AND VENTURA
COUNTIES FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH WILL CAUSE
ANOTHER INCREASE IN FIRE DANGER. STRONG WINDS WILL OCCUR IN THE
MOUNTAINS...WITH DAMAGING WINDS POSSIBLE. AREAS OF FROST WILL LAST
THROUGH MID MORNING ON THE CENTRAL COAST...THE SANTA YNEZ
VALLEY...THE SOUTH COAST OF SANTA BARBARA COUNTY...AND IN THE OJAI
VALLEY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A RED FLAG WARNING IS IN EFFECT THROUGH TUESDAY EVENING FOR MUCH OF
LOS ANGELES AND VENTURA COUNTIES FOR GUSTY WINDS AND LOW
HUMIDITIES...WHICH WILL CAUSE HIGH FIRE DANGER. STRONG WINDS WILL
CONTINUE IN THE MOUNTAINS AND MOST VALLEY AREAS OF LOS ANGELES AND
VENTURA COUNTIES THROUGH TUESDAY...WITH DAMAGING WINDS POSSIBLE.
GUSTY WINDS WILL ALSO AFFECT THE VENTURA COUNTY COASTAL PLAIN AND
THE LOS ANGELES COUNTY COAST BELOW PASSES AND CANYONS FROM MALIBU TO
HOLLYWOOD MONDAY THROUGH TUESDAY...INCLUDING THE ADJACENT COASTAL
WATERS. THERE WILL BE AREAS OF FROST ON THE CENTRAL COAST...IN THE
SANTA YNEZ VALLEY...ON THE SOUTH COAST OF SANTA BARBARA COUNTY...AND
IN THE OJAI VALLEY THROUGH MID MORNING DURING THE LATE NIGHT THROUGH
MID MORNING HOURS THROUGH WEDNESDAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

In the hours before

Special weather statement, Dec 5, 5:15 AM PST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
515 AM PST MON DEC 5 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-061400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
515 AM PST MON DEC 5 2011

...VERY COLD OVERNIGHT LOWS THROUGH WEDNESDAY...

A COLD AND DRY AIRMASS WILL REMAIN OVER SOUTHERN CALIFORNIA THROUGH
MID WEEK. CLEAR SKIES EACH NIGHT WILL ALLOW FOR FURTHER COOLING.
MANY AREAS WILL BE BREEZY TONIGHT AND THAT WILL KEEP THEIR OVERNIGHT
LOWS ABOVE FREEZING BUT OTHER NON WINDY AREAS INCLUDING THE CENTRAL
COAST...THE SANTA YNEZ VALLEY AND THE OJAI VALLEY COULD SEE A THREE
HOUR PERIOD WITH TEMPERATURES NEAR 25 DEGREES. THESE THREE AREAS ARE
UNDER A FREEZE WATCH.

IT WILL BE LESS WINDY TUESDAY NIGHT AND WEDNESDAY MORNING. THIS WILL
ALLOW A GREATER NUMBER OF SITES TO REACH FREEZING.

IN THE ANTELOPE VALLEY...TEMPERATURES WILL DROP INTO THE TEENS
TONIGHT AND TUESDAY NIGHT...AND A FEW LOCATIONS COULD DROP AS LOW
AS 10 TO 12 DEGREES. TEMPERATURES THIS LOW COULD LEAD TO FROZEN
PIPES. RESIDENTS SHOULD TAKE STEP NECESSARY TO PREVENT THIS FROM
HAPPENING.

A SLOW WARMING TREND WILL START LATER WEDNESDAY.

PLEASE STAY TUNED TO THE LATEST NATIONAL WEATHER SERVICE FORECASTS
AND STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

ASR/DB

Event by event

3 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 5, 6:55 AM PST to 11:53 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

Strong and widespread north to northeast winds developed across the mountains of Los Angeles County. Wind gusts between 58 and 62 MPH were reported by several RAWS sensors, including Acton, Camp Nine, Chilao, and Warm Springs.

High Wind, Ventura County Mountains

When
December 5, 6:55 AM PST to 11:53 AM PST
Where
Ventura County Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

Strong and widespread north to northeast winds developed across the mountains of Ventura County. Wind gusts in excess of 58 MPH were reported across sections of the mountains.

High Wind, Santa Monica Mountains Recreation Area

When
December 5, 8:54 AM PST to 10:08 AM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

The sensor at Laguna Peak reported north to northeast wind gusts between 64 and 79 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353416, 353417, 353414.